Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 354, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 4, 2017, 6:03 PM CST for Greene County, Missouri. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 4, 2017, 6:03 PM CST (00:03 UTC)
- Expired
- Dec 4, 2017, 6:30 PM CST
- In force
- 27 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Greene County, MO
The radar
The Springfield radar (KSGF), 17 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 4, 6:06 PM CST | HAIL 0.75 | 4 Nne Springfield, MO | NEAR MILE MARKER 80 ON I-44. |
| Dec 4, 6:11 PM CST | TSTM WND GST 40 | Springfield, MO | HEAVY RAIN AND 40 MPH WINDS AT ROBBERSON AND GRAND, ALSO CHESTNUT AND LAFONTAINE. |
| Dec 4, 6:15 PM CST | TSTM WND DMG | 5 Ne Springfield, MO | COMMERCIAL DUMPSTER BLOWN OVER. SOME INSULATION BLOWN IN AIR. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 4, 2:34 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.5
The text
As transmitted.
930
WUUS53 KSGF 050003
SVRSGF
MOC077-050030-
/O.NEW.KSGF.SV.W.0354.171205T0003Z-171205T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
603 PM CST MON DEC 4 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northeastern Greene County in southwestern Missouri...
* Until 630 PM CST
* At 603 PM CST, a severe thunderstorm was located near Willard, or
near Springfield, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Springfield... Willard...
Strafford... Fair Grove...
Brookline... Glidewell...
Ebenezer... Bassville...
Turners...
This includes Interstate 44 between mile markers 70 and 89, and near
mile marker 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3718 9343 3734 9341 3742 9320 3738 9307
3727 9308 3727 9306 3717 9306
TIME...MOT...LOC 0003Z 272DEG 35KT 3728 9335
HAIL...<.75IN
WIND...60MPH
$$
Hatch2 follow-up statements
854
WWUS53 KSGF 050009
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
609 PM CST MON DEC 4 2017
MOC077-050030-
/O.CON.KSGF.SV.W.0354.000000T0000Z-171205T0030Z/
Greene MO-
609 PM CST MON DEC 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR NORTHEASTERN GREENE COUNTY...
At 609 PM CST, a severe thunderstorm was located near Springfield,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Springfield... Strafford...
Fair Grove... Bassville...
Turners...
This includes Interstate 44 between mile markers 76 and 89, and near
mile marker 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3718 9333 3733 9331 3742 9320 3738 9307
3727 9308 3727 9306 3717 9306
TIME...MOT...LOC 0009Z 272DEG 35KT 3728 9327
HAIL...<.75IN
WIND...60MPH
$$
Hatch999
WWUS53 KSGF 050030
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
630 PM CST MON DEC 4 2017
MOC077-050040-
/O.EXP.KSGF.SV.W.0354.000000T0000Z-171205T0030Z/
Greene MO-
630 PM CST MON DEC 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM CST for
southwestern Missouri.
LAT...LON 3718 9333 3733 9331 3742 9320 3738 9307
3727 9308 3727 9306 3717 9306
TIME...MOT...LOC 0030Z 272DEG 35KT 3727 9302
$$
HatchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 5:22 PM CST, 41 minutes earlier.
Area forecast discussion, Dec 4, 5:22 PM CST, 41 minutes before
Area Forecast Discussion National Weather Service Springfield MO 522 PM CST Mon Dec 4 2017 ...00Z Aviation Update... .SHORT TERM...(This evening through Tuesday) Issued at 237 PM CST Mon Dec 4 2017 Strong southerly winds buffeting the area this afternoon with gusts as high as 45 mph in a few locations. Expect these strong winds to continue the remainder of the afternoon ahead of the cold front over Kansas. Plume of upper 50s to near 60 dew points have spread into the area ahead of the front. Convection beginning to develop near Kansas City and further development to the south is expected over the next few hours and then blossom as it heads eastward ahead of the cold front. Ample deep layer shear and mixed layer and surface based capes near 1000 j/kg will lead to a severe weather threat into the evening hours. However, instability does drop off later this evening, so window of opportunity for severe looks to be between 22Z-03Z. Short term models indicating this activity clearing the eastern counties around midnight or shortly there after. Pressure gradient remains strong behind the front with rather strong cold air advection. This will drop temperatures down into the lower 30s by morning and combined with the winds will see wind chills in the 20s for the morning commute. Colder and drier air expected for the day Tuesday. Even with the expected sunshine by afternoon highs will only be in the 40s. Winds will make it feel even colder. These winds and drier air will also lead to an elevated fire danger for the afternoon hours. .LONG TERM...(Tuesday Night through Monday) Issued at 237 PM CST Mon Dec 4 2017 The Wednesday through Saturday time frame will see below normal temperatures as a large trough over the eastern Conus allows colder air to drop southward into southeast Kansas and the Missouri Ozarks. Both the GFS and ECMWF shows a re-enforcing shot of cold air towards the end of end of the week as a shortwave drops south through the flow, which could bring a little light snow/flurries or sprinkles to those areas, depending on timing. Medium range models have offered different tracks with these model differences leading to low confidence. As we head into the latter part of the weekend and into early next week, the west coast ridge nudges eastward. Although northwest flow will continue over the area, rising heights will lead to a slight warming trend with dry weather expected. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 522 PM CST Mon Dec 4 2017 Strong cold front pushing through central to southwest Missouri will continue pushing through KSGF and KBBG in the next few hours. Narrow band of storms will be affecting the KSGF and KBBG terminals through 02Z. Expect some MVFR/IFR ceilings and visibilities within the convective elements. VFR flight conditions then expected the remainder of the taf period with northwest winds at 10 to 20 knots through much of the period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Raberding
Hazardous weather outlook, Dec 4, 3:19 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 319 PM CST Mon Dec 4 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 319 PM CST Mon Dec 4 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Limited Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... Thunderstorms are developing across southeast Kansas and far western Missouri ahead of a cold front. There remains a slight risk for strong to severe storms as instability and vertical wind shear continue to increase ahead of the front. Damaging wind gusts up to 70 mph will be the main threat. Some small hail up quarter size could be possible. An isolated tornado will also be possible, mainly between the hours of 5 PM and 9 PM. Southerly winds will gust to 35 to 40 mph at times late this afternoon ahead of the front. Northwest winds behind the front will also gust up to 35 mph later tonight through tomorrow morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Increasing winds and drier air behind the front will lead to an elevated fire weather risk from Tuesday through Thursday. Northerly wind gusts could be up to 30 mph mid week. Wind chills in the single digits will be possible by the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southeast Kansas and western Missouri through late afternoon, and early this evening across the eastern Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Local storm report, Dec 4, 5:31 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD 5 SE PINEVILLE 36.54N 94.33W
12/04/2017 MCDONALD MO LAW ENFORCEMENT
SOUTH OF PINEVILLE AND NEAR JANE.
&&
MMTLocal storm report, Dec 4, 5:32 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL STOVER 38.44N 92.99W
12/04/2017 E0.75 INCH MORGAN MO BROADCAST MEDIA
&&
MMTLocal storm report, Dec 4, 5:35 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL LINCOLN 38.39N 93.33W
12/04/2017 E0.88 INCH BENTON MO PUBLIC
&&
MMTSpecial weather statement, Dec 4, 5:51 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
551 PM CST MON DEC 4 2017
MOZ090-091-050015-
Greene MO-Webster MO-
551 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WEBSTER AND GREENE
COUNTIES UNTIL 615 PM CST...
At 551 PM CST, Doppler radar was tracking a strong thunderstorm near
Willard, or 10 miles north of Republic, moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Springfield... Republic...
Battlefield... Willard...
Rogersville... Strafford...
Fair Grove... Brookline...
Elkland... Glidewell...
Ebenezer... Bassville...
Turners... Bois D'arc...
Cave Springs... Galloway...
This includes Interstate 44 between mile markers 65 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CST for
southwestern Missouri.
LAT...LON 3709 9351 3737 9352 3742 9321 3742 9308
3744 9307 3745 9302 3709 9298
TIME...MOT...LOC 2351Z 261DEG 37KT 3727 9350
HatchLocal storm report, Dec 4, 5:55 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST 1 NNE BOIS D'ARC 37.27N 93.50W
12/04/2017 E50 MPH GREENE MO TRAINED SPOTTER
&&
MMTLocal storm report, Dec 4, 6:02 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CST MON DEC 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 4 S WILLARD 37.24N 93.42W
12/04/2017 E40 MPH GREENE MO AMATEUR RADIO
ALSO PEA SIZED HAIL 2.5 MILES WEST OF NWS
SPRINGFIELD ON HIGHWAY EE.
&&
MMTThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 6:26 PM CST | Special Weather Statement | SGF | Webster | 49 min |
| Dec 4, 6:29 PM CST | Severe Thunderstorm Warning | SGF | Webster | 21 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.